Jump to content

RandyW

Moderators
  • Content Count

    8,654
  • Joined

  • Last visited

  • Days Won

    9

Everything posted by RandyW

  1. Rash appears to improve cancer survival PHILADELPHIA, July 3 (UPI) -- An acne-like rash that often occurs with use of the anti-cancer drug erlotinib --sold as Tarceva -- is linked to an improved chance of survival. In a detailed analysis of the side effect of the agent that targets the epidermal growth factor receptor, doctors said Tuesday the rash appears to indicate the drug is working against the cancer. "This rash, which often looks like acne, can be unpleasant enough for some people to consider discontinuing treatment, but it is important for physicians and patients to understand that this a positive event because it means there is likely to be a better clinical outcome," said Bret Wacker, director of biostatistics at OSI Pharmaceuticals in Melville, N.Y. "Further studies are needed to both identify patients most likely to develop rash and to determine if dose escalation to induce rash can improve efficacy," he said in the current issue of Clinical Cancer Research, a journal of the American Association for Cancer Research. Wacker and colleagues found that survival was about 2.5 times longer for patients with lung cancer when they developed the rash compared with patients who did not develop the side effect. In fact, in the majority of cases, the more severe the rash, the longer a patient's cancer was held in check, researchers found. "Some patients are stopping treatment because of the rash, yet those are the ones who are most likely to benefit," Wacker said. According to the researchers, these rashes can be controlled with mild steroids or antibiotics, and in most cases, they will improve with treatment. --------------------------------------------------------------------------------
×
×
  • Create New...